Wyoming, 2019

Hail and Damaging Wind in Wyoming, July 8, 2019

July 8, 2019 · NWS BYZ · 4 events in 1 county or zone

An upper level disturbance causing mid-level height falls, combined with effective deep-layer shear of around 40 kts and increasing MLCAPE (1000-1500 J/kg) resulted in the development of severe thunderstorms producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper level disturbance causing mid-level height falls, combined with effective deep-layer shear of around 40 kts and increasing MLCAPE (1000-1500 J/kg) resulted in the development of severe thunderstorms producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 8, 12:27 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 12:27 PM MST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Billings MT
127 PM MDT Mon Jul 8 2019

.SHORT TERM...valid for Tue and Wed...

Potential exists for severe thunderstorms and flash flooding this
evening. BE PREPARED!

Convection already developing over the Beartooth Absarokas at 1140
am. Latest mesoanalysis shows capping across our lower elevations,
but since this morning's activity we've had a few hours of sun
which is helping to destabilize our air mass. We are already
seeing temps in the 70s, with dew points mainly in the 50s, except
low 60s in our far east. Recent HRRR runs show convection
initiating in our southwest at 19-20z, but this is too late given
what we are seeing now. Water vapor imagery shows a seasonally
strong shortwave lifting thru the great basin, and this will
provide plenty of large scale ascent for today's convection.

Ingredients are all coming together for a risk of both severe
storms (mainly hail/wind) and flash flooding (pwats over an inch)
this afternoon and evening. CAMs show a couple rounds of storms
moving thru, and this seems reasonable given the ascent. Moisture
will be greatest east of Yellowstone County, an area that has seen
significant rainfall over the past several days. Storms will be
moving, but any heavy rain (or multiple rounds of heavy rain) on
top of saturated soil could produce flash flooding. The potential
for severe weather will last til around midnight in our far east.
For Billings, 3-9 pm seems to be the prime time.

Cooler air will surge in tonight behind a cold front, and the
upper trof axis will finally shift east early tomorrow. We will
see hints of a trowal as the low deepens to our northeast, and
looks like a good chance of showers even in the morning on
Tuesday. Low will pull away later in the day but with enough
diurnal instability under the NW flow aloft to keep scattered
showers going thru the afternoon and early evening. Freezing
levels will be quite a bit lower under the upper trof, the GFS
shows wet bulb zero heights around 7kft agl, so expect small hail
with any modest thunderstorm that develops.

Tuesday high temps will be only in the low-mid 70s. After a
relatively chilly night, upper level ridge will build in for drier
and warmer conditions on Wednesday. We should see highs get
closer to normal and in the 80s.

JKL

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Upper ridge over the area on Thursday gets flattened with a
shortwave moving through the region. Some late day showers and
thunderstorms are possible over western areas. Ridging builds back
over the region Friday and through much of the weekend, with moisture
and energy advecting into the area, undercutting the ridge.
Showers and thunderstorms look possible most afternoons/evenings
in this monsoonal pattern. High temperatures look to range from
the middle to upper 80s most days, with low temperatures mainly in
the 50s. STP

&&

.AVIATION...

Thunderstorms will move off the higher terrain this afternoon and
push off onto the plains and move east into this evening. Some
thunderstorms will be strong to severe with large hail, damaging
winds and heavy rainfall. The best locations for severe storms,
especially with flash flooding will be east of a KBIL-KSHR line.
MVFR/IFR conditions will be likely with any thunderstorm.
Otherwise, VFR conditions will prevail. The mountains will be
obscured at times into the evening. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 056/073 054/085 062/087 061/085 062/089 063/091 063/088
    96/T    20/B    02/T    21/U    11/B    21/U    11/U
LVM 049/074 047/084 055/086 055/085 055/087 057/088 057/086
    85/T    00/B    12/T    22/T    22/T    23/T    22/T
HDN 056/072 052/085 059/086 060/084 061/089 062/091 062/087
    96/T    20/B    01/U    11/B    11/B    20/U    11/U
MLS 058/070 051/081 059/087 060/084 061/088 063/090 062/087
    +8/T    30/U    00/U    11/U    21/U    21/U    11/U
4BQ 057/071 050/081 059/087 060/084 061/087 062/090 062/087
    +8/T    30/U    01/U    12/T    22/T    21/U    11/U
BHK 057/068 049/078 057/085 059/082 060/086 061/088 062/086
    +9/T    50/U    01/U    11/U    21/U    21/U    21/U
SHR 052/072 047/085 057/088 057/084 057/087 059/091 059/087
    96/T    20/U    02/T    24/T    33/T    31/U    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 499 in effect until 9 PM MDT this
      evening FOR ZONES 29>39-41-42-56>58-63-66>68.
     Flash Flood Watch in effect through late tonight FOR ZONES
      30>33-36>38-57-58.
WY...Severe Thunderstorm Watch 499 in effect until 9 PM MDT this
      evening FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Jul 8, 4:56 PM MST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
556 PM MDT Mon Jul 8 2019

MTZ028>042-056>058-063>068-WYZ098-099-090100-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
556 PM MDT Mon Jul 8 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Possibility of severe thunderstorms.

* WHERE...Southeast Montana.

* WHEN...This evening.

* ADDITIONAL DETAILS...Severe thunderstorms capable of producing
  large hail, damaging winds and very heavy rainfall, are possible
  this afternoon and evening. Be prepared if you have outdoor
  plans.

* ADDITIONAL HAZARD CONCERNS...Very heavy rainfall could cause
  flash flooding. The highest risk of torrential rainfall will be
  east of a line from Hysham to Fort Smith. Do not attempt to cross
  a flooded roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jul 8, 4:08 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Billings MT
508 PM MDT Mon Jul 8 2019

MTZ038-082345-
Southern Big Horn MT-
508 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Fort Smith, or 36 miles northeast of Lovell,
moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Fort Smith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central Montana.

LAT...LON 4508 10772 4512 10797 4543 10796 4535 10753
TIME...MOT...LOC 2308Z 194DEG 15KT 4518 10783

Setzenfand
Special weather statement, Jul 8, 4:20 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Billings MT
520 PM MDT Mon Jul 8 2019

MTZ035-057-082345-
Yellowstone MT-Northern Big Horn MT-
520 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Ballantine, or 18 miles east of Billings, moving
northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

This storm will remain over mainly rural areas of north central Big
Horn and south central Yellowstone Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central Montana.

LAT...LON 4565 10812 4579 10828 4604 10794 4584 10770
TIME...MOT...LOC 2320Z 230DEG 21KT 4578 10812

Setzenfand
Local storm report, Jul 8, 4:21 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
521 PM MDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     5 N LODGE GRASS         45.38N 107.38W
07/08/2019                   BIG HORN           MT   COCORAHS

            1 TO 1 1/2 INCH TREE LIMBS BLOWN DOWN. OVER 1 INCH OF
            RAIN IN 15 MINUTES. HAIL COVERING THE GROUND.

0458 PM     FLASH FLOOD      5 N LODGE GRASS         45.38N 107.38W
07/08/2019                   BIG HORN           MT   COCORAHS

            1 TO 1 1/2 INCH TREE LIMBS BLOWN DOWN. OVER 1 INCH OF
            RAIN IN 15 MINUTES. HAIL COVERING THE GROUND.

0458 PM     TSTM WND GST     5 N LODGE GRASS         45.38N 107.38W
07/08/2019  M60.00 MPH       BIG HORN           MT   COCORAHS

            1 TO 1 1/2 INCH TREE LIMBS BLOWN DOWN. OVER 1 INCH OF
            RAIN IN 15 MINUTES. HAIL COVERING THE GROUND.

0458 PM     HAIL             5 N LODGE GRASS         45.38N 107.38W
07/08/2019  M1.50 INCH       BIG HORN           MT   COCORAHS

            1 TO 1 1/2 INCH TREE LIMBS BLOWN DOWN. OVER 1 INCH OF
            RAIN IN 15 MINUTES. HAIL COVERING THE GROUND.

&&

ARTHUR
Special weather statement, Jul 8, 4:31 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Billings MT
531 PM MDT Mon Jul 8 2019

MTZ030-031-057-090015-
Northern Rosebud MT-Treasure MT-Northern Big Horn MT-
531 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY...

At 530 PM MDT, Doppler radar was tracking strong thunderstorms 16
miles northeast of Crow Agency, or 18 miles east of Hardin, moving
north at 15 mph.

Dime size hail and winds in excess of 40 mph are possible with these
storms.

These storms will remain over mainly rural areas of north central
Big Horn, central Rosebud and southeastern Treasure Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central and southeastern Montana.

LAT...LON 4608 10660 4569 10709 4575 10750 4610 10736
TIME...MOT...LOC 2330Z 188DEG 15KT 4577 10723

Palmquist
Special weather statement, Jul 8, 4:35 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Billings MT
535 PM MDT Mon Jul 8 2019

WYZ098-099-090030-
Sheridan Foothills WY-Northeast Big Horn Mountains WY-
535 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY...

At 533 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Granite Pass to 10 miles
northwest of Cloud Peak. Movement was northeast at 25 mph.

Wind gusts up to 50 mph are possible with these storms as they move
over the Big Horn Mountains.

Locations impacted include...
Sheridan, Ranchester, Dayton, Granite Pass, Big Horn, Parkman,
Banner, Burgess Junction and Story.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or water, get out and move indoors or inside a vehicle.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central Montana...and north central Wyoming.

LAT...LON 4460 10738 4461 10747 4464 10750 4463 10752
      4468 10755 4470 10762 4468 10767 4471 10769
      4472 10774 4500 10749 4500 10697 4461 10652
      4455 10671 4456 10737
TIME...MOT...LOC 2333Z 217DEG 28KT 4470 10763 4452 10726

Tesar
Special weather statement, Jul 8, 4:39 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Billings MT
539 PM MDT Mon Jul 8 2019

MTZ038-WYZ099-090030-
Southern Big Horn MT-Sheridan Foothills WY-
539 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY...

At 538 PM MDT, Doppler radar was tracking strong thunderstorms 13
miles southwest of Lodge Grass, and near Aberdeen, moving northeast
at 20 mph.

Nickel size hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Lodge Grass, Wyola and Rosebud Battlefield Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central Montana...and north central Wyoming.

LAT...LON 4499 10748 4521 10777 4548 10754 4525 10691
      4499 10719
TIME...MOT...LOC 2338Z 217DEG 17KT 4523 10761

Setzenfand

The radar

The Billings radar (KBLX), 182 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
July 8, 5:05 PM MST
Where
Sheridan County, 0.49 mi W of Big Horn
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.680, -106.990

Hail, Sheridan

When
July 8, 5:05 PM MST
Where
Sheridan County, 1.47 mi NNE of Big Horn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.700, -106.970

Hail, Sheridan

When
July 8, 5:50 PM MST
Where
Sheridan County, 0.98 mi W of Ucross
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.570, -106.550

Thunderstorm Wind, Sheridan

When
July 8, 6:15 PM MST
Where
Sheridan County, Arvada
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.650, -106.130

Some tree damage occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831563, 831564, 831565, 831566.